Hail, Trumbull
- When
- April 14, 4:11 PM EST
- Where
- Trumbull County, 0.72 mi N of Bristolville Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.390, -80.867
Hail up to ping pong ball-size in Bristolville.
At the surface, a low moved southeastward from western Lake Ontario to near Long Island Sound during the early afternoon through late evening of the 14th. Simultaneously, the trailing cold front swept southward from southern portions of ON, MI, and Lake Michigan, respectively, to central portions of IN, OH, and PA, respectively.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
At the surface, a low moved southeastward from western Lake Ontario to near Long Island Sound during the early afternoon through late evening of the 14th. Simultaneously, the trailing cold front swept southward from southern portions of ON, MI, and Lake Michigan, respectively, to central portions of IN, OH, and PA, respectively. Along and ahead of the front, scattered multicell thunderstorms developed and persisted generally eastward or southeastward across northeast OH during the late afternoon through early evening. The storms produced hail, some of which was severe, in several counties, and a severe peak convective wind gust in Trumbull County. The storms' ambient environment exhibited weak to moderate MUCAPE, steep midlevel lapse rates near 7C-8C/km, moderate DCAPE, and moderate to strong effective bulk shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 14, 2:43 PM EST, 1 hour 28 minutes earlier.
Area Forecast Discussion
National Weather Service Cleveland OH
343 PM EDT Sun Apr 14 2024
.SYNOPSIS...
A cold front will move across the region late this afternoon
into the evening. In the wake of the front high pressure
controls the region through Tuesday morning. The next warm
front approaches from the Mid Ohio Valley on Tuesday.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
The better lift associated with this storm system is
currently(1930Z) moving across Lake Erie. PBZ sounding is
indicating rather dry low levels as the lift moves in to assist
in eroding the cap that has been over the region through the
day. We are seeing a little bit of low level moisture increase
ahead of the front and just ahead of this lift. This should all
combine to generate convection over the next hour or so with the
expectation of upscale growth. Still leaning toward an isolated
to scattered coverage as the cold front sags southward across
the lake.
The drier low levels lead us to a greater wind threat with any
of the stronger updrafts that develop. While there is a
marginal or greater risk of severe thunderstorms near and south
of a Wattsburg to Findlay line it appears that the greatest
threat is across our southeastern CWA. This area is mainly near
and east of I-77. There is potential for a couple supercells so
large hail may also accompany the damaging wind gust potential.
It looks like the main time period for these thunderstorms to
occur will be between 4 PM and 10 PM.
In the wake of the cold front high pressure will increase its
influence on the region. This ridge then gradually drifts
eastward through the day. Lows tonight dip into the 40's. Highs
Monday range from the upper 50's across inland NW PA to around
70 across NW OH.
The quiet weather continues into MOnday night but the next warm
front will be approaching from the middle Mississippi Valley. So
there may be an increase in high level cloud cover late in the
night. Lows range from the upper 30's across inland NW PA to the
mid 40's.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
An upper trough will move through the central CONUS on Tuesday and
will support a low pressure system that will move through the Great
Lakes on Wednesday. For Tuesday, a warm front will extend ahead of
the system and lift toward the lake and rain chances will increase
as the feature enters the forecast area. A ridge across the region
will likely limit both the coverage and intensity of rain on
Tuesday, although some mid-level vorticity advection will move
through the area to help break down the ridge a bit. The main show
appears to be Wednesday as the front will lift north across the lake
and the main forcing mechanisms of the surface low and upper trough
will enter the region to allow for widespread rain chances. The
system will be fairly dynamic with good jet energy and moisture will
advect into the region. There will some instability to allow for
some rumbles but as far as widespread storm chances, it's a bit
tricky to figure this far out, as there could be issues with lots of
rain in the region to wipe out a large threat, especially this far
north. However, will continue to highlight high PoPs and Wednesday
will need to be monitored as the details become more clear.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The long term forecast trend will be largely drier and cooler
through the weekend. There will be some smaller chances for rain
through the period, but greatly diminished after the more active mid
week system. The long term forecast will mostly be driven by an
upper trough that will dig into the upper Midwest on Thursday,
moving east through Canada through Friday and Saturday. Energy
behind this trough will then swing through the Great Lakes region
for the weekend and bring cooler temperatures across the area, along
with high pressure that should drive a dry period to transition into
next week. Rain chances for the first half of the period will be
driven by a front remaining across the Ohio Valley region from the
midweek system. Any rain chances seem marginal as the main upper
level support seems to be drifting off to the northeast. The region
will be on the cold side of the front though and temperatures will
decrease through the period starting with 60s on Thursday down to
barely lower 50s on Sunday. Nighttime lows will be trending cooler
for the weekend into next week and frost/freeze potential does exist.
&&
.AVIATION /18Z Sunday THROUGH Friday/...
Cold front will cross the lake this afternoon into the evening
with isolated to scattered thunderstorms developing along and
ahead of it. Only mentioned thunder at KMFD/KCAK and KYNG. KYNG
TAF has the best chance to be impacted by severe weather with
gusts of 45+ knots possible around 00Z. The only non-VFR
conditions will occur near and in thunderstorms.
Southwest to west winds become northerly in the wake of the
cold front. The southwest winds will gust through late afternoon
with gusts around 30 knots.
Outlook...Non-VFR expected with periodic rain showers and
thunderstorms Tuesday through Thursday.
&&
.MARINE...
Strong offshore flow will continue over the next couple of hours to
allow for hazardous weather conditions for small craft on Lake Erie
and will maintain the headline through this evening. A front will
then cross the lake and allow for northerly flow to take over across
the lake and diminish, allowing for any headline to end. High
pressure will be over the lake on Monday and allow for lighter flow
to develop. A warm front will lift to the lake on Tuesday and
promote easterly flow across the basin. The front will lift north of
the lake for Wednesday as a low pressure system moves through the
Great Lakes region and there will be concern for a marine headline
with that system, as robust southeast flow will be expected on
Wednesday and a window of enhanced southwest flow will be expected
on Wednesday night into Thursday behind the system.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
LEZ142>145.
Small Craft Advisory until 8 PM EDT this evening for
LEZ146>149.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...Iverson
LONG TERM...Iverson
AVIATION...MM
MARINE...IversonHazardous Weather Outlook National Weather Service Cleveland OH 1259 PM EDT Sun Apr 14 2024 OHZ010-011-013-014-017>023-027>033-036>038-047-PAZ002-003-151700- Lorain-Cuyahoga-Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina- Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne- Stark-Mahoning-Marion-Morrow-Holmes-Knox-Southern Erie- 1259 PM EDT Sun Apr 14 2024 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are expected to develop along and ahead of a cold front late this afternoon into the evening. Some storms may become severe with the greatest chances near and east of I-77. Damaging wind gusts are the primary risk but large hail may accompany these storms as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-OHZ003-006>009-012-089-PAZ001-151700- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lake- Ashtabula Lakeshore-Northern Erie- 1259 PM EDT Sun Apr 14 2024 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cleveland OH
448 PM EDT Sun Apr 14 2024
PAZ003-142130-
Crawford PA-
448 PM EDT Sun Apr 14 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN CRAWFORD COUNTY THROUGH
530 PM EDT...
At 447 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Titusville to near Meadville to near
Pymatuning North. Movement was southeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Meadville, Titusville, Linesville, Harmonsburg, Adamsville, Guys
Mills, Pymatuning North, Pymatuning Central, Atlantic, Cochranton,
Conneaut Lake, Jamestown, Hydetown, Blooming Valley, Townville,
Conneaut Lakeshore, Geneva, and Hartstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4162 7982 4149 8000 4148 8013 4149 8051
4168 8052 4166 8011 4172 7984 4175 7961
4162 7962
TIME...MOT...LOC 2047Z 294DEG 47KT 4169 7967 4158 8014 4164 8051
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MainesThe Cleveland radar (KCLE), 83 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail up to ping pong ball-size in Bristolville.
Hail up to the size of quarters about 2.6-miles east of Parkman.
Hail up to quarter-size in Southington.
Hail up to quarter-size at junction of OH Routes 5 and 46 in Cortland.
Hail up to quarter-size in Fowler Township.
Hail up to half dollar-size in Howland Township.
Hail up to quarter-size about 1-mile southeast of Leavittsburg.
Hail up to golf ball-size about 1-mile ENE of Leavittsburg.
The Youngstown-Warren Regional Airport ASOS recorded a peak convective gust of 68 mph from passing thunderstorm.
Hail up to quarter-size in Hubbard.
Hail up to nickel-size in Boardman.
Hail up to ping pong ball-size about a half-mile southeast of Poland.
Hail up to quarter-size about two-miles northwest of Boardman.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166780, 1166772, 1166783, 1166784, 1166786, 1166793, 1166789, 1166791, 1166803, 1166804, 1166816, 1166811, 1166825.